Indiana, 2022

Damaging Winds in Indiana, June 13, 2022

June 13, 2022 · NWS ILN · 6 events in 2 counties and zones

A convective complex moved east along and north of the Ohio River during the late afternoon and early evening hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A convective complex moved east along and north of the Ohio River during the late afternoon and early evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 13, 3:10 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 13, 3:10 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
410 PM EDT Mon Jun 13 2022

.SYNOPSIS...
Strong to severe thunderstorms are possible tonight as embedded
mid level disturbances interact with a very unstable airmass
Hot and humid conditions build in for the middle of the week
with near record temperatures possible. Rain chances increase
toward the end of the work week with a cold front.

&&

.NEAR TERM /UNTIL 6 AM TUESDAY MORNING/...
Convection is already developing and starting to move
east/southeast into the forecast area this afternoon.

Into the evening, Severe Thunderstorm Watch #354 is in effect
for parts of the region (west central Ohio, parts of the
Whitewater/Miami Valley, the Tri-State, parts of south central
Ohio and northeast Kentucky). Extreme instability is in place
across this area (4000-5000 J/kg MLCAPE). We are waiting to see
if the convection will form a cold pool and propagate southeast
with the 0-3 km shear. If this occurs, damaging winds will be
possible. Still, can not rule out large hail and an isolated
tornado if bowing structures develop. In addition, pwats over 2+
inches will result in efficient heavy rainfall which could
cause some flooding issues. This activity, per some CAMs, should
exit the region between 8 pm and 10 pm. Note: A Heat Advisory
is in effect for the far west/southwest. This may be cancelled
early should thunderstorms appreciably cool the low levels.

For tonight, models continue to indicate that yet another
convectively enhanced mid level disturbance will drop southeast
into the eastern Great Lakes. At the same time, a warm front
will try to pivot northeast. As a low level jet gets going, it
will try to feed unstable air into this feature. This may result
in an MCS or two (depending on CAM solutions). Right now, our
northern and northeast zones will have a threat of more severe
weather should these features move through. Damaging winds will
once again be the primary threat (could be significant). Still,
can not rule out large hail and an isolated tornado.
Additionally, efficient heavy rainfall will be possible that
could result in flooding issues. We will have to watch as some
models try to develop some training convection on the back of
the MCSs as we head into Tuesday morning. This may clip our
northeast zones. It will be very warm and muggy with lows in the
lower to mid 70s.

&&

.SHORT TERM /6 AM TUESDAY MORNING THROUGH TUESDAY NIGHT/...
An anomalously strong upper level ridge will eventually be
centered over the Ohio Valley on Tuesday. During the warm, the
warm front may be near our northeast border where some lower
level clouds may linger due to the recent convection. Otherwise,
skies will generally clear from west to east, resulting in
mostly sunny skies by afternoon. Very high dewpoints will advect
into the region, between 75 and 80. These dewpoints will
combine with forecast temperatures into the lower to mid 90s to
result in heat index values in the 105 to 110 range. Have
upgraded the Excessive Heat Watch to an Excessive Heat Warning
for the entire forecast area. Some records may be approached,
tied, or broken. Please see the Climate Section below.

For Tuesday night, the mid level ridge will be in place. Under
mostly clear skies, it will be very warm and muggy with lows in
the mid and upper 70s.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Ridge still fairly amplified through the day Wednesday,
providing highs in the low to middle 90s, with dewpoints in the
middle 70s. This will lead to heat index values exceeding 100
degrees yet again for the majority of our CWA, which would hit
Heat Advisory criteria. Take extra precautions throughout the
day. Wednesday night, the ridge starts to breakdown, becoming
more positively tilted. There will be a low end chance for pcpn
Wednesday night, but as of now, majority of the fa should remain
dry. Only have a 20% PoP overnight.

Further breakdown of the ridge on Thursday will allow a trough
to sink southward along with a surface cold front. Still some
inconsistencies amongst global models on timing and amount of
pcpn, but have trended PoPs higher during the day on Thursday.

H5 trough sinks further southward on Friday, providing
northwesterly flow aloft. Cooler and drier air is slow to filter
in, so high temperatures on Friday still expected to reach the
middle 80s to near 90. The remainder of the weekend favors dry
conditions and seasonably cool temperatures.

&&

.AVIATION /20Z MONDAY THROUGH SATURDAY/...
Low confidence/high impact weather is the story from now until
12Z Tuesday.

Thunderstorms are starting to erupt near a warm front across
central Indiana. It is still unclear how this will evolve over
the next several hours. It may stay scattered, or it could
congeal into a bonafide mesoscale convective system that could
affect most of our terminals late this afternoon into this
evening as they move southeast around a building mid level ridge
to our southwest. For now, will continue with VCTS/CB until a
pattern can be ascertained. If the thunderstorms congeal into an
MCS, appreciable winds may occur. Also, with a very moist
atmosphere, heavy rain is possible which would result in MVFR
ceilings and at least IFR or lower visibilities.

For this evening, convection, however it evolves, should shift
southeast from the terminals. Thereafter, our attention turns to
a convectively enhanced disturbance poised to dive southeast
into the eastern Great Lakes while a warm front pivots northeast
across our region. There have been signals of this also being
another significant MCS which may affect more of central Ohio
overnight. Again, still not enough confidence to go higher than
a VCTS/CB in the terminals. This convection should shift to the
east/southeast late tonight away from KCMH/KLCK toward 12Z. If
the rainfall occurs, some MVFR ceilings may form across central
Ohio. There will be a low love jet feeding into the storms
overnight. This feature will bring a period of non convective
LLWS between 06Z and 12Z Tuesday.

On Tuesday, the mid level ridge will build north into the Ohio
Valley. Despite a hot and humid airmass, this system will
provide for a capping inversion aloft, which without some kind
of forcing, convection is not expected at this time.

OUTLOOK...Thunderstorms possible Thursday into Thursday night.

&&

.CLIMATE...
Record Highs for June 14
CVG: 95 CMH: 94 DAY: 94

Record Highs for June 15
CVG: 96 CMH: 96 DAY: 96

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...Excessive Heat Warning from noon to 9 PM EDT Tuesday for
     OHZ026-034-035-042>046-051>056-060>065-070>074-077>082-
     088.
     Heat Advisory until 7 PM EDT this evening for OHZ042-060-070-
     077.
KY...Excessive Heat Warning from noon to 9 PM EDT Tuesday for
     KYZ089>100.
     Heat Advisory until 7 PM EDT this evening for KYZ089>096.
IN...Excessive Heat Warning from noon to 9 PM EDT Tuesday for
     INZ050-058-059-066-073>075-080.
     Heat Advisory until 7 PM EDT this evening for INZ050-058-059-
     066-073>075-080.

&&

SYNOPSIS...Hickman
NEAR TERM...Hickman
SHORT TERM...Hickman
LONG TERM...Clark
AVIATION...Hickman
CLIMATE...
Hazardous weather outlook, Jun 13, 3:14 PM EST, 58 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
414 PM EDT Mon Jun 13 2022

KYZ097>100-OHZ026-034-035-043>046-051>056-061>065-071>074-078>082-
088-142015-
Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Shelby-Logan-
Union OH-Delaware-Miami-Champaign-Clark-Madison-Franklin OH-Licking-
Montgomery-Greene-Fayette OH-Pickaway-Fairfield-Warren-Clinton-Ross-
Hocking-Clermont-Brown-Highland-Adams-Pike-Scioto-
414 PM EDT Mon Jun 13 2022

...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT TUESDAY...

This Hazardous Weather Outlook is for Northeast Kentucky, Northern
Kentucky, Central Ohio, South Central Ohio, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Strong to severe storms are possible tonight. Strong straight line
winds are the main threat, though large hail and an isolated tornado
can not be ruled out. Locally heavy rainfall is possible and may lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

INZ050-058-059-066-073>075-080-KYZ089>096-OHZ042-060-070-077-142015-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Darke-Preble-Butler-Hamilton-
414 PM EDT Mon Jun 13 2022

...HEAT ADVISORY IN EFFECT UNTIL 7 PM EDT THIS EVENING...
...EXCESSIVE HEAT WARNING IN EFFECT FROM NOON TO 9 PM EDT TUESDAY...

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northern Kentucky, Southwest Ohio and West
Central Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Strong to severe storms are possible tonight. Strong straight line
winds are the main threat, though large hail and an isolated tornado
can not be ruled out. Locally heavy rainfall is possible and may lead
to localized flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Excessive Heat Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

In the hours before

Special weather statement, Jun 13, 3:11 PM EST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Wilmington OH
411 PM EDT Mon Jun 13 2022

INZ074-KYZ091-OHZ077-132045-
Dearborn IN-Boone KY-Hamilton OH-
411 PM EDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
DEARBORN, NORTHERN BOONE AND WESTERN HAMILTON COUNTIES THROUGH 445 PM
EDT...

At 411 PM EDT, a strong thunderstorm was located over Greendale,
moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Cincinnati, Harrison, Cheviot, Lawrenceburg, Greendale, Aurora,
Bright, Hidden Valley, Cleves, Shawnee, Taylor Creek, Bridgetown,
Miami Heights, Blue Jay, Mack, Monfort Heights, Delhi Hills, Dry
Ridge, Guilford and Wilmington.

This includes I-74 in Ohio between mile markers 1 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Indiana...northern Kentucky...and southwestern Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3905 8496 3919 8500 3930 8474 3922 8460
      3906 8464
TIME...MOT...LOC 2011Z 250DEG 26KT 3914 8488

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Special weather statement, Jun 13, 3:22 PM EST, 50 minutes before
Special Weather Statement
National Weather Service Wilmington OH
422 PM EDT Mon Jun 13 2022

INZ050-058-132100-
Fayette IN-Wayne IN-
422 PM EDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN WAYNE
AND FAYETTE COUNTIES THROUGH 500 PM EDT...

At 422 PM EDT, a strong thunderstorm was located near Glenwood,
moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects.

Locations impacted include...
Connersville, Glenwood, Waterloo, Columbia, Bunker Hill, Alquina,
Mettel Field, Alpine, Nulltown, Bentonville, Beesons, Everton,
Springersville and Falmouth.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
east central Indiana.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3979 8530 3979 8522 3980 8522 3982 8503
      3958 8504 3953 8508 3958 8530
TIME...MOT...LOC 2022Z 274DEG 20KT 3969 8533

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

Hatzos
Local storm report, Jun 13, 3:29 PM EST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
429 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0427 PM     HAIL             COLLEGE CORNER          39.57N 84.81W
06/13/2022  M0.50 INCH       PREBLE             OH   TRAINED SPOTTER

&&

JEG
Special weather statement, Jun 13, 3:31 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Wilmington OH
431 PM EDT Mon Jun 13 2022

INZ059-066-OHZ060-070-132100-
Union IN-Franklin IN-Butler OH-Preble OH-
431 PM EDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FRANKLIN COUNTY IN SOUTHEASTERN INDIANA, UNION COUNTY IN EAST CENTRAL
INDIANA, SOUTHERN PREBLE COUNTY IN WEST CENTRAL OHIO AND NORTHWESTERN
BUTLER COUNTIES IN SOUTHWESTERN OHIO THROUGH 500 PM EDT...

At 431 PM EDT, a strong thunderstorm was located over West College
Corner, moving northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Oxford, Liberty, Camden, Gratis, Seven Mile, West College Corner,
Darrtown, Salem, College Corner, Somerville, West Elkton,
Jacksonburg, Dunlapsville, Whitewater State Park, Goodwins Corner,
Mounds State Recreation Area, Collinsville, Cottage Grove, Morning
Sun and Wheatville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern and east central Indiana...and southwestern and west
central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3953 8505 3953 8504 3960 8504 3972 8487
      3972 8473 3971 8449 3951 8448 3943 8484
      3948 8506
TIME...MOT...LOC 2031Z 231DEG 15KT 3956 8478

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KC
Special weather statement, Jun 13, 3:59 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Wilmington OH
459 PM EDT Mon Jun 13 2022

INZ066-OHZ060-070-132130-
Franklin IN-Butler OH-Preble OH-
459 PM EDT Mon Jun 13 2022

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF NORTHEASTERN
FRANKLIN, SOUTHERN PREBLE AND NORTHWESTERN BUTLER COUNTIES THROUGH
530 PM EDT...

At 459 PM EDT, a strong thunderstorm was located over Oxford, moving
northeast at 15 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, frequent
         cloud-to-ground lightning, and very heavy rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to outdoor
         objects. Lightning can cause serious injury or death.
         Visibility will be poor and hydroplaning is possible.

Locations impacted include...
Hamilton, Oxford, Trenton, Camden, Gratis, Seven Mile, Darrtown,
Reily, College Corner, Somerville, West Elkton, Jacksonburg,
Fairhaven, Hueston Woods State Park, Collinsville, Morning Sun,
Mixersville, Wheatville, Mcgonigle and St. Charles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

When thunder roars, go indoors! Do not stay in the open or seek
shelter under trees when lightning threatens.

Residents in these areas should remain alert. If this storm becomes
stronger, then a warning may be needed.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
southeastern Indiana...and southwestern and west central Ohio.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 3952 8489 3952 8481 3972 8481 3973 8448
      3948 8447 3939 8474 3948 8490
TIME...MOT...LOC 2059Z 245DEG 12KT 3951 8476

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

KC
Local storm report, Jun 13, 4:06 PM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
506 PM EDT MON JUN 13 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     TSTM WND GST     KCEV CONNERSVILLE APT   39.70N 85.13W
06/13/2022  M47 MPH          FAYETTE            IN   AWOS

&&

JEG

The radar

The Cincinnati radar (KILN), 95 km away, was scanning. The volume nearest the first event began at 21:13 UTC.

Open the radar archive at this moment

Event by event

6 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Wayne

When
June 13, 4:12 PM EST to 4:13 PM EST
Where
Wayne County, 0.87 mi NE of Richmond Arpt
Measured
50 kt (58 mph) measured gust
Reported by
AWOS
Coordinates
39.760, -84.840

Thunderstorm Wind, Ripley

When
June 13, 4:36 PM EST to 4:38 PM EST
Where
Ripley County, 0.53 mi W of Batesville
Measured
45 kt (52 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.300, -85.230

A large limb was downed onto power lines.

Thunderstorm Wind, Ripley

When
June 13, 4:36 PM EST to 4:38 PM EST
Where
Ripley County, 0.69 mi N of Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Public
Coordinates
39.310, -85.220

A large tree at a golf club was downed onto power lines.

Thunderstorm Wind, Ripley

When
June 13, 4:37 PM EST to 4:39 PM EST
Where
Ripley County, Batesville
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
39.300, -85.220

A power pole and lines were downed.

Thunderstorm Wind, Ripley

When
June 13, 4:40 PM EST to 4:42 PM EST
Where
Ripley County, 2.07 mi S of Pierceville
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
39.100, -85.180

A few trees were downed.

Thunderstorm Wind, Ripley

When
June 13, 4:43 PM EST to 4:45 PM EST
Where
Ripley County, 1.75 mi WSW of Spades
Measured
50 kt (58 mph) estimated gust
Property damage
$6,000
Reported by
Emergency Manager
Coordinates
39.240, -85.150

A few trees and power lines were downed.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2022Every state in 2022This day in weather historyWarnings in Indiana, June 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1023650, 1023888, 1023893, 1023889, 1023897, 1023890.